Articles Posted in Dangerous Drugs

Published on:

Hernia surgery is a fairly common procedure, with approximately 750,000 performed each year in the United States. But for those patients who have had the Kugel Mesh patch implanted as part of their hernia repair, this simple procedure can be painful or even fatal.

The U.S. Food & Drug Administration (FDA) initiated a recall beginning in December 2005 of the Bard(r) Composix(r) Kugel(r) Mesh Patch, a device used to repair incisional (or ventral) hernias. The patch is manufactured by Davol, Inc., a subsidiary of C.R. Bard. The patch contains a “memory coil ring” that allows the patch to be folded so it can be surgically implanted through an incision. The ring then springs open and the patch lies flat once it is in place. However, the ring within the patch can break, causing pain, bowel perforations, bowel obstruction, and life-threatening injuries.

The Kugel Mesh patch is estimated to have been used in 100,000 patients. More than 80 injuries and several fatalities have been reported to the FDA as a result of the use of the patch. Because the manufacturer, Davol, does not have access to patient records, it only notified its customers, who are hospitals and doctors. Although Davol has relied on
these hospitals and doctors to get the word out to patients, many patients have not been contacted…and many more patients may still be at risk.

If the ring in the patch breaks, patients may experience symptoms including unexplained or persistent abdominal pain, fever, tenderness at the implant site, or other unusual symptoms. Patients who have been implanted with these patches and who have these symptoms should seek immediate medical attention.

The FDA issued three recalls for the Kugel Mesh patch from December 2005 to January 2007. Six different sizes of the patch have been recalled, including extra-large oval, large oval, and large circle. If you think you may have a Kugel Mesh patch as a result of hernia surgery, it is best to consult with your doctor or surgeon.

Continue reading →

Published on:

On Nov. 2, the U.S. Food and Drug Administration announced that labels for Byetta, an injectable, blood-sugar-lowering drug used to treat type 2 diabetes, would be updated to warn those taking the drug of an increased risk for kidney problems, including kidney failure.

Byetta was approved in 2005, and almost 7 million prescriptions were written for it between 2005 and 2008. Doctors and patients tend to like Byetta because it is easier to inject than insulin and had also been found to promote weight loss in some patients.

In an article on CNN.com on Nov. 4, Dr. Richard Hellman, the past president of the American Association of Clinical Endocrinologists, and a clinical professor at the University of Missouri–Kansas City School of Medicine, said that side effects of Byetta can include diarrhea, nausea, and vomiting, which may contribute to changes in kidney function.

“If someone starts vomiting, they can lower the volume of fluid in their body. If it gets to dangerously low levels, their kidneys could be damaged and kidney failure could take place,” said Dr. Hellman.

Between April 2005 and October 2008 the FDA received 78 reports of kidney problems related to Byetta. Although some patients already had kidney disease before they started using Byetta, others developed kidney problems after taking it.

Symptoms of kidney problems can include changes in urine color, swelling that starts in the feet and legs, fatigue, nausea and vomiting, and trouble sleeping. If left untreated, kidney damage can worsen and could turn into kidney failure. Patients with any of these symptoms are encouraged to report them to their doctor.

Continue reading →

Published on:

A simple and cost-effective cure for the problem of ill-fitting dentures can be the application of denture cream adhesive. What many denture wearers do not know is that denture cream adhesives contain zinc. And exposure to excessive amounts of zinc through the over-use of denture cream adhesives can lead to serious neurological conditions. Since denture cream manufacturers are not required to add a warning label on their packages, many consumers are unaware of the potential dangers.

Continue reading →

Published on:

The makers of Raptiva, a once-a-week injection used to treat adults who suffer from moderate to severe cases of plaque psoriasis, have announced a voluntary withdrawal of the drug from the U.S. market. The announcement comes in the wake of reports that long-term use of Raptiva may cause patients to develop progressive multifocal leukoencephalopathy, or PML, a rare but serious neurological disease. PML usually occurs in people with compromised immune systems. Symptoms can included confusion, dizziness or loss of balance, difficulty talking or walking, and vision problems. To date there is no known treatment for PML. In February 2009, the FDA issued a Public Health Advisory after receiving 4 reports of patients with PML. Genentech, the makers of Raptiva, planned to make the drug unavailable in the U.S. by June 2009.

Continue reading →

Published on:

Pelvic Organ Prolapse (POP) and Stress Urinary Incontinence (SUI) are 2 common women’s health problems that are treated with the surgical implantation of a transvaginal mesh. However, the U.S. Food & Drug Administration has received a growing number of reports that the mesh device is causing complications, including urinary problems, erosion of vaginal tissue, pain, and infection. The transvaginal mesh has not been recalled and has continued to be used by health care practitioners, despite the warnings.

Continue reading →